The true cost of Ozempic might be higher than we thought.
Semaglutide — the hunger-inhibiting diabetes-turned-weight-loss medication powering the wildly popular drugs Ozempic and Wegovy — has been in incredibly high demand in recent months, despite the sky-high sticker price and a fairly long list of negative side effects including nausea, vomiting, diarrhea, and stomach pain.
But now, as a growing number of buyers add a periodic shot of semaglutide to their regimens, a new report from CNN suggests that a particularly ominous new side effect has emerged in some patients: gastroparesis.
Otherwise known as stomach paralysis, gastroparesis is a painful abdominal condition caused by a lack of motility in stomach muscles. Basically, the stomach muscles stop doing their job, slowing down the body's ability to pass food through the digestive system. In some cases, the process halts entirely. As those who have experienced it will tell you, gastroparesis is brutal — and based on CNN's reporting, it seems that those who believe their gastroparesis diagnosis is connected to semaglutide use are now hoping to sound the alarm.
"I wish I never touched it. I wish I'd never heard of it in my life," Joanie Knight, a 37-year-old resident of Angie, Louisiana who's been suffering from severe gastroparesis after taking semaglutide for weight loss, told the broadcaster. "This medicine made my life hell. So much hell. It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It's cost me a lot, and it's not worth it. The price is too high."
"I've almost been off Ozempic for a year, but I'm still not back to my normal," added 38-year-old Torontonian Emily Wright, telling CNN that due to her severe gastroparesis, she now vomits so often that she was forced to take a leave of absence from work as a teacher.
To be clear, medications like Ozempic and Wegovy, also known as GLP-1 inhibitors, are supposed to slow down digestion. Originally crafted as diabetes treatment, GLP-1 inhibitors work to help manage blood sugar by slowing the amount of sugar produced by the liver — in addition to, yes, slowing down the digestion of food. Together, these effects change a body's relationship to sugar, and thus to food itself. By keeping food in someone's stomach and their blood sugar down, users simply just don't get as hungry — ultimately, in most cases, resulting in weight loss.
Still, it seems that the effect can go too far. Stomach paralysis is a painful and life-altering condition, and it's not an explicitly listed side effect of Ozempic, either. There's also some ambiguity; as CNN notes, over half of diagnosed gastroparesis cases lack any definitive cause, though "certain medications that slow the rate of stomach emptying" and diabetes have both been linked to the abdominal condition, according to the Mayo Clinic.
"It is conceivable that some patients may have borderline slow gastric emptying and starting one of the GLP-1 agonists may precipitate a full-blown gastroparesis," Michael Camilleri, a Mayo gastroenterologist who has studied GLP-1 antagonists and gastric emptying, told CNN, noting elsewhere that Knight, Wright, and others might just be "really unlucky."
Per the report, the Federal Drug Administration (FDA) says it's received reports of gastroparesis amongst users of GLP-1 drugs.
"The FDA has received reports of gastroparesis with semaglutide and liraglutide," the agency said in a statement to CNN, "some of which documented the adverse event as not recovered after discontinuation of the respective product at the time of the report."
Still, it said, as the exact cause of gastroparesis is hard to trace, the overall benefits that this class of drugs provides — particularly to the diabetics that the drug was originally intended for — still outweigh the risks.
"Gastroparesis can be a complication of diabetes that is related to long-standing or poorly controlled disease," the agency added, "further complicating the ability to determine what role the drugs played in the reported events."
For its part, Ozempic and Wegovy creator Novo Nordisk defended its buzzy drugs to CNN, noting that abdominal changes are to be expected.
"Gastrointestinal (GI) events are well-known side effects of the GLP-1 class," the company told CNN in a statement, reportedly pointing the outlet to a bevy of clinical trials supporting the drug's safety. "For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1's are known to cause a delay in gastric emptying, as noted in the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects."
At the end of the day, most drugs have their risks, and semaglutide is known for having some particularly nasty side effects. Still, gastroparesis is as awful as it is life-changing, and if semaglutide is causing it — which it may very well be — it should probably be on the label.
"I accepted that the medicine was working for me. I had a major side effect from it that altered my life course," Knight told CNN. "Now I feel like my best option is to try to warn people whenever I can."
More on semaglutide: Scientist Behind Ozempic Warns That There's a "Price"
Share This Article